New York, 2008

Flash Flood in New York, August 10, 2008

August 10, 2008 · NWS BUF · 1 event in 1 county or zone

A series of slow moving thunderstorms moved across Erie County during the afternoon hours. The heavy rains totaled nearly four inches in some locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A series of slow moving thunderstorms moved across Erie County during the afternoon hours. The heavy rains totaled nearly four inches in some locations. Route 78 (Transit Road) was covered with nearly a foot of flood water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 10, 2:08 PM EST, 3 minutes earlier.

Area forecast discussion, Aug 10, 2:08 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
308 PM EDT SUN AUG 10 2008

.SYNOPSIS...
UNSEASONABLY STRONG LOW PRESSURE OVER SOUTHERN ONTARIO THIS
AFTERNOON WILL DROP SOUTHEAST INTO PENNSYLVANIA TONIGHT...THEN WILL
MOVE TO THE SOUTHERN NEW ENGLAND COAST ON MONDAY. THIS SYSTEM WILL
KEEP UNSETTLED WEATHER OVER OUR AREA THROUGH MONDAY...THEN HIGH
PRESSURE IS EXPECTED TO BUILD IN FROM THE MIDWEST AND BRING DRY
WEATHER FOR TUESDAY...BEFORE A CHANCE OF SHOWERS AND THUNDERSTORMS
RETURNS FOR MIDWEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
3 PM UPDATE...QUITE THE DAY ACROSS THE IMMEDIATE BUFFALO AREA AS
INTENSE LAKE ENHANCED RAIN BANDS HAVE BEEN ROTATING AROUND THE
ANOMALOUSLY STRONG AND DEEP UPPER LOW WHICH WAS CENTERED OVER
SOUTHERN ONTARIO. LOCAL 2 TO 3 INCH REPORTS HAVE BEEN RECEIVED
WITHIN A NARROW 2 OR 3 MILE CORRIDOR JUST S OF THE AIRPORT.
WITH YET ANOTHER INTENSE LINE MOVING ONSHORE...FFW WAS ISSUED FOR
CNTRL ERIE CO. ACTIVITY DOES SEEM TO BE BECOMING BROADER AND LESS
INTENSE AT MID AFTERNOON...BUT MESOSCALE MODELS AND RADAR/SATELLITE
TRENDS INDICATE THAT THE BROAD AREA WILL BE SLOW TO PUSH EAST OFF
THE LAKE AND NOT REALLY DIMINISH UNTIL MID-LATE EVENING...ALL THE
WHILE TRENDING A BIT SOUTH AGAINST THE UPSLOPE REGION OF CHAUT/SRN
ERIE/WYO COS...WITH LESS ROTATION NORTHWARD INTO METRO BUF AS
SHEAR INCREASES DUE TO UPPER LOW DIGGING FURTHER SOUTH. WILL HOLD
CATEG POPS WELL INTO THE EVENING IN FAR WEST...GRADUALLY LOWERING
TO HIGH CHC BY MORNING.

FURTHER EAST...NOT A BAD DAY STILL FROM GENESEE VALLEY EAST WITH
SOME SUNSHINE...BUT CONVECTIVE TEMPS HAVE BEEN REACHED SO WE DO
EXPECT ACTIVITY TO POP SHORTLY. MAINTAINED CHC POPS THERE...INCR
TO LIKELY FOR AWHILE TONIGHT AS MAIN SYSTEM MOVES EAST AND
SOUTHEAST. WILL NEED TO KEEP AN EYE ON LEWIS CO INTO THE EVENING
FOR SEVERE WX AS THEY ARE ON WESTERN PERIPHERY OF VERY ACTIVE AREA
FURTHER EAST.

UPPER LOW DROPS SOUTH INTO PA BY MONDAY MORNING AND SPAWNS A SFC
LOW OFF THE JERSEY COAST (IS THIS AUGUST?). MODELS...ESPECIALLY
NAM...QUICK TO CLEAR US OUT...BUT DONT BUY IT AS WE WILL BE ON
BACKSIDE OF SYSTEM WITH COOL NORTHERLY FLOW. WILL SLOWLY DECREASE
POPS DURING THE DAY FROM WEST TO EAST BUT HOLD CLOUDS IN FOR THE
MOST PART...STARTING TO CLEAR FAR WEST LATE. WILL SHAVE A FEW
DEGREES OFF THE MODEL MAX TEMPS. CONVECTION SHOULD BE QUITE
LIMITED ON MONDAY THOUGH WITH ALL THE CLOUD AND COOL TEMPS.

ONE MORE ITEM OF NOTE...THE VISIBLE SATELLITE SHOT THIS AFTERNOON
WAS REMARKABLE. IT SHOWS THE MASSIVE UPPER LOW OVER SOUTHERN ONTARIO
WITH NEAR PERFECT SPIRAL BANDING AROUND IT...WITH THE MAIN FEEDER
BAND CONSISTING OF SVR WX ALL ALONG EAST COAST FROM NC TO VT.

AND...MAX SO FAR TODAY IN BUF HAS BEN 64. THIS WOULD ESTABLISH
A NEW RECORD LOW MAX TEMP FOR AUG 10...BEATING THE PREVIOUS RECORD
OF 66 SET WAY BACK IN 1882.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
DURING MONDAY NIGHT...THE CLOSED UPPER LOW WILL DRIFT FROM NEAR NEW
YORK CITY TO JUST OFFSHORE OF CAPE COD...WHILE LOW-LEVEL RIDGING
SLOWLY BUILDS EASTWARD FROM THE WESTERN GREAT LAKES. AS A
RESULT...THE PRECIPITATION ASSOCIATED WITH THE LOW WILL GRADUALLY
WIND DOWN FROM WEST TO EAST DURING THE COURSE OF THE NIGHT...ENDING
IN THE EVENING ACROSS THE FAR WEST...AFTER MIDNIGHT ACROSS THE
FINGER LAKES...AND LATE IN THE NIGHT ACROSS THE NORTH COUNTRY. THAT
SAID...A FAIR AMOUNT OF LOW LEVEL MOISTURE WILL LINGER BEHIND THE
DEPARTING LOW...AND THIS WILL HELP TO KEEP SKIES MOSTLY CLOUDY UNTIL
TUESDAY MORNING.

ON TUESDAY...THE COMBINATION OF INCREASING RIDGING AND DRYING ALONG
WITH DIURNAL HEATING WILL LEAD TO SKIES BECOMING PARTLY SUNNY DURING
THE MORNING...THOUGH WE SHOULD STILL HAVE PLENTY OF CU AROUND
THROUGH MUCH OF THE AFTERNOON GIVEN THAT WE WILL STILL BE UNDER THE
INFLUENCE OF A BROAD CYCLONIC FLOW AND RELATIVELY COOL TEMPERATURES
ALOFT...WITH 850 MB READINGS RECOVERING ONLY TO ABOUT +9/+10C. WITH
A WEAK SHORTWAVE LIKELY TO ROTATE ACROSS THE AREA FROM NORTHWEST TO
SOUTHEAST IN THE AFTERNOON...CANNOT TOTALLY RULE OUT THE POSSIBILITY
OF ISOLATED TO SCATTERED SHOWERS/STORMS TUESDAY...BUT AT THIS TIME
FEEL THAT THIS THREAT IS LIMITED ENOUGH TO JUSTIFY STICKING WITH THE
SLIGHT CHANCE POPS FROM CONTINUITY.

WHILE THE BROAD CYCLONIC FLOW ALOFT WILL CONTINUE TUESDAY
NIGHT...DIMINISHING INSTABILITY...LOW-LEVEL RIDGING/DRIER AIR
AND THE LACK OF ANY SIGNIFICANT SHORTWAVE PASSAGES SHOULD SPELL A
GENERALLY DRY NIGHT FOR OUR FORECAST AREA.

TEMPERATURES THROUGH THIS PERIOD WILL CONTINUE A BIT BELOW
NORMAL...WITH READINGS REBOUNDING ONLY TO THE LOW-MID 70S ON TUESDAY
GIVEN THE LINGERING COOL TEMPS ALOFT.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE EXTENDED PORTION OF THE FORECAST WILL FEATURE A BUILDING UPPER
RIDGE ACROSS THE WESTERN PART OF NORTH AMERICA...WITH THE CURRENT
LARGE-SCALE TROUGHING ACROSS THE EAST TENDING TO RETROGRADE WESTWARD
WITH TIME AS A STRONG SHORTWAVE CARVES OUT A NEW UPPER LOW
IMMEDIATELY DOWNSTREAM OF THE RIDGE.

AS A RESULT...OUR TEMPERATURES WILL CONTINUE TO AVERAGE A BIT BELOW
NORMAL THROUGH THE MIDDLE OF THE WORK WEEK...WITH PERIODIC CHANCES
FOR CONVECTION CONTINUING AS A COUPLE OF MODERATELY STRONG
SHORTWAVES ROTATE THROUGH THE BASE OF THE CORRESPONDING LARGER-SCALE
UPPER TROUGH. THIS WILL BE THEN FOLLOWED BY A RETURN TO MORE
SEASONABLE TEMPERATURES AND GENERALLY DRY WEATHER FOR FRIDAY AND
SATURDAY...AS HEIGHTS REBOUND ACROSS THE GREAT LAKES IN RESPONSE TO
THE DEVELOPING LOW OVER THE NATIONS MIDSECTION. AS THIS LOW DRAWS A
LITTLE BIT CLOSER TO THE AREA ON SUNDAY...IT WILL BRING A RENEWED
POSSIBILITY OF SOME RAIN AND AN INCREASE IN HUMIDITY...THOUGH
TEMPERATURES SHOULD REMAIN NEAR NORMAL LEVELS FOR MID AUGUST.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
LOOK FOR GENERALLY MVFR CONDITIONS TONIGHT AND EARLY MONDAY IN
SHOWERS AND LOW CLOUD...GRADUALLY IMPROVING TO VFR MONDAY
AFTERNOON IN THE WEST.

OUTLOOK...
TUESDAY THROUGH FRIDAY...GENERALLY VFR.

&&

.MARINE...
LOW PRESSURE TRACKING INTO WESTERN NEW YORK THIS EVENING AND DOWN
INTO PENNSYLVANIA LATER TONIGHT WILL REDEVELOP ALONG THE COAST
MONDAY. SHIFTING WINDS THIS EVENING WILL TURN GENERALLY NORTHERLY
AND FRESHEN UP ON MONDAY. THEY WILL THEN VEER TO NORTHWEST MONDAY
NIGHT AND SLOWLY LIGHTEN THROUGH TUESDAY. NO MARINE FLAGS ARE
EXPECTED.

WATERSPOUTS...HOWEVER...WILL CONTINUE TO BE A THREAT TONIGHT AND
MONDAY.

&&

.HYDROLOGY...
SHARP RISES ON SOME BUF AREA CREEKS THIS MORNING DUE TO EXCESSIVE
RAINS PAST 12 TO 18 HOURS. EBZN6 UP TO 7.5. WILL BE MONITORED BUT
SHOULD NOT REACH 10 FT FLOOD STAGE. LOCAL RAINFALL OF UP TO 3
INCHES IMMEDIATELY SOUTH OF BUFFALO PAST 6 HOURS...MUCH LESS
ELSEWHERE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...JJR
NEAR TERM...SFM
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...SFM
MARINE...JJR/SFM
HYDROLOGY...SFM
Hazardous weather outlook, Aug 10, 1:50 PM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
250 PM EDT SUN AUG 10 2008

NYZ001-002-010>012-019-020-085-111000-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-CATTARAUGUS-
SOUTHERN ERIE-
250 PM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE
THROUGH THIS EVENING ACROSS MUCH OF WESTERN NEW YORK. SOME OF
THESE SHOWERS AND STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL WHICH
WILL PRODUCE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN MONDAY
AFTERNOON AND EVENING. WHILE NO WIDESPREAD SEVERE WEATHER IS
EXPECTED...AN ISOLATED STORM WITH LARGE HAIL AND DAMAGING WINDS
CANNOT BE ENTIRELY RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME FOR SEVERE
WEATHER...HOWEVER SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AND
FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE IN BUFFALO.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003>008-013-014-021-111000-
MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-LIVINGSTON-
ONTARIO-ALLEGANY-
250 PM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON
INTO THIS EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE WITH
THE PRIMARY HAZARD BEING LARGE HAIL AND A SECONDARY RISK OF
DAMAGING WINDS. SOME STORMS MAY ALSO PRODUCE LOCALLY HEAVY
RAINFALL WHICH MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN MONDAY
AFTERNOON AND EVENING. WHILE NO WIDESPREAD SEVERE WEATHER IS
EXPECTED...AN ISOLATED STORM WITH LARGE HAIL AND DAMAGING WINDS
CANNOT BE ENTIRELY RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-111000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
250 PM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE RISK OF WATERSPOUTS WILL CONTINUE THROUGH THIS AFTERNOON AND
THIS EVENING ACROSS THE LOWER GREAT LAKES. A FEW STORMS MAY ALSO
PRODUCE HAIL AND GUSTY WINDS ACROSS THE EAST HALF OF LAKE ONTARIO
AND THE SAINT LAWRENCE RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RISK OF WATERSPOUTS WILL CONTINUE ON MONDAY ACROSS THE LOWER
GREAT LAKES.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Local storm report, Aug 10, 1:48 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
248 PM EDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     LOCKSLEY PARK           42.76N 78.88W
08/10/2008                   ERIE               NY   PUBLIC

            A FEW TREE LIMBS DOWN. SHINGLES AND FLASHING BLOWN OFF A
            ROOF. TENTS BLOWN APPROX. 30 FEET.

&&

DTHOMAS

The radar

The Buffalo radar (KBUF), 7 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Erie

When
August 10, 2:11 PM EST to 3:00 PM EST
Where
Erie County, 0.51 mi W of Depew to 0.81 mi SW of Depew
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
42.900, -78.690

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133794.